The term “steroid abuse” is a frequently discussed topic in many countries where the use of steroid is in the rise. Steroids are hormones and if improperly without being guided by a medical practitioner can be extremely harmful. There are many available anabolic steroids in the market today which are illegal and talking to a medic about it could be worrisome for users. There are countries that have banned the use of many of these medicines, taking into consideration the effect it produces on the human body. One should have a very clear picture vis a vis knowledge of the steroidal use and its abuse. Also one must make sure of properly cycling down your dosages.
The Steroid user falls categorically into two types – short term and long term. The short term steroid user can have very minimalistic or none side effects than the significant and far reaching consequences of the long term user. For a long term steroid user, being off-steroid or decrease in the dosage might inducesteroid withdrawal symptoms. In this scenario, a physician is able to guide the user and provide him with necessary medical help which is unknown to someone who operates solely in his own knowledge. Nevertheless, the risk here is very high for and needs to be closely monitored.
While coming-off steroids, it is advised to talk to your doctor wherein the user can be suggested of either discontinuing or gradual tapering of the drug, allowing the body to normalize steadily and return to normal patterns of hormone secretion. It can have devastating effect on the body if the off-steroid period is not supported by proper exercises and appropriate food supplements.
It is advised as follows:
- Physical training is a mandate as its keeps the body healthy.
- Dietary supplements like vitamins, minerals and anti-oxidants are to be included without a miss.
- Properly cycling down your dosages.
Symptoms and Signs of steroid withdrawal
Going cold turkey (known to be suddenly stopping the drug) is very dangerous and can be life threatening.The many symptoms followed by the stopping of the following drugs like glucocorticoids, anabolic steroids are as follows:
- Tiredness or fatigue or fainting /anorexia or loss of appetite/ shortness of breath
- Confusion, forgetfulness and lack of focus – Brain related issues
- Weight loss
- Vomiting/ nausea / diarrhea
- Migraines and joint pains
- Abnormal levels of sugar, BP and sugar
- Abdominal discomfort like gastritis / digestive and intestinal issues
- Foot and ankle edema
- Menstrual problems
- Electrolyte imbalance and dehydration and many more.
The steroid withdrawal is treated by administering steroids to reduce the withdrawal symptoms. This also allows the body some time to synthesize steroids normally. The weaning time varies from person to person. Some can take few weeks where as for some it might take even a year or more. It completely proportionate to that person’s dependency on the steroid, the steroid strength that he/she was taking, for how long it was taken, types of steroid and many such external factors.